Elephant Tranquilizer Overdose Deaths Cause Concern In Region

NORRISTOWN, PA. (CBS) – An opioid strong enough to sedate an elephant has health officials in the area warning of the dangers.

The drug is called carfentanil.

“Which is a synthetic opioid that was developed as a tranquilizer for elephants,” explains Val Arkoosh, chairwoman of Montgomery County Board of Commissioners.

Carfentanil was recently found in the systems of a 43-year-old man and 65-year-old man who both overdosed in Montgomery County.

“And Philadelphia reported a couple of deaths,” adds Arkoosh, “so we’re really hoping people are aware that this extremely dangerous drug is out there on the street.”

A drug, Arkoosh says, that is stronger than most.

“This drug is 10,000 times more potent than heroin. It’s 100 times more potent than fentanyl. And even just the tiniest amount mixed in with heroin can be fatal,” Arkoosh explained.

So to put this into perspective:

“Typically with heroin, one dose of narcan should help somebody wake up,” says Arkoosh. “If there is carfentanil in their system, it can take three or four, maybe even more doses of narcan for that person to revive.”

Arkoosh says the ages of both victims in Montgomery County prove that opioid addiction can impact anybody.

More from Andrew Kramer

More From CBS Philly

Kayak Getaway
Getaway Guide To City Bus And Boat Tours
#CBS3Summerfest

Watch & Listen LIVE